Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 118, NWS Jackson, MS

May 31, 2016Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 31, 2016, 9:00 PM CDT for Jones County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 9:00 PM CDT (02:00 UTC)
Expired
Jun 1, 2016, 12:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:00 PM CDTFLASH FLOODLaurel, MSMULTIPLE STREETS TEMPORARILY FLOODED ACROSS LAUREL DUE TO HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WGUS54 KJAN 010200
FFWJAN
MSC067-010500-
/O.NEW.KJAN.FF.W.0118.160601T0200Z-160601T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JONES COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL MIDNIGHT CDT

* AT 900 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAUREL AND SOSO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3174 8900 3164 8900 3166 8937 3177 8935

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:11 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 31, 3:11 PM CDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
311 PM CDT TUE MAY 31 2016

.SHORT TERM...Tonight through Wednesday night...Morning convection
eventually moved out of the area and/or diminished in intensity
which resulted in a brief lull in convective activity early this
afternoon. However, additional showers and thunderstorms have begun
to develop over the last hour or so and coverage has increased across
the ArkLaMiss region. Most of the convection has developed across
eastern Mississippi thanks to a weak convergence boundary leftover
from yesterday that has migrated east. A smattering of showers has
been developing further west but the coverage is much higher across
the east. Cloud cover this afternoon has kept temperatures on the
lower side today than yesterday. As of 2pm, temperatures have reached
the mid to upper 80s with locations in the east topping out in the
lower 90s. This is some 3 to 6 degrees cooler than 24 hours ago.

Afternoon convection will once again diminish with the loss of
daytime heating later this evening. It will be another mild night
with overnight lows remaining in the upper 60s/near 70.

Moisture will be on the increase starting tomorrow through the end
of the week. Dewpoints will rise into the lower 70s and PW values
will increase from about 1.65 inches tomorrow to about 1.9 inches by
the end of the week. Isolated to scattered storms will again be
possible tomorrow mainly during the heat of the day. Some hi-res
models indicate some showers ongoing earlier in the morning but
expect the majority of the convection to take place during the peak
heating. /28/

.LONG TERM...Thursday through Monday...A cooler and wetter pattern
is still expected for the long term period. A stalled cold front will
be just northwest of our CWA Thursday while a weak southern stream
closed low moves over the Southern Plains. Downstream of this low a
rather moist air mass with above normal pwats around an inch and
three quarters will reside over our region. The close proximity of
the closed low and the stalled cold front will lead to greater rain
chances Thursday with the greatest rain chances over our northwest
zones. The increased rain chances and associated cloud cover will
limit insolation and result in cooler afternoon highs. The ECMWF and
GFS agree that this closed low will linger over the eastern half of
Texas through Saturday before weakening into an open trough Sunday.
This will maintain cloud cover and rain chances over our CWA through
the weekend. The weakening southern stream trough Sunday will be
replaced over our CWA by a deepening northern stream upper upper
level trough that will encompass the eastern CONUS. This northern
stream trough will send a cold front into our CWA Sunday. The GFS
pushes this cold front to the Gulf coast by Monday morning with
cooler and drier air over our CWA ending rain chances. The ECMWF
stalls the cold front Monday along the southern fringe of my CWA.
Cooler than normal afternoon highs are expected Friday through
Monday but morning lows will continue at or above normal through the
period. /22/

&&

.AVIATION...Expect mainly VFR conditions through the remainder of
this afternoon into the evening hours. Some very isolated spots of
IFR will be around this afternoon in the midst of isolated to
scattered thunderstorms. Winds will be light today, except around
areas of storms. Spotty brief fog may be possible late tonight over
areas that receive some rainfall. The fog will lift by 13z./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  90  69  90 /  19  24  20  27
Meridian      67  90  68  92 /  26  23  16  13
Vicksburg     69  90  69  90 /  18  24  22  38
Hattiesburg   68  92  68  92 /  18  20  10  14
Natchez       68  90  71  87 /  14  20  17  40
Greenville    69  90  70  88 /  25  34  34  49
Greenwood     67  90  69  88 /  28  37  29  37

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

28/22/17
Hazardous weather outlook, May 31, 3:14 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE MAY 31 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
314 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 31, 6:31 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT TUE MAY 31 2016

MSZ047-053-010015-
WARREN MS-CLAIBORNE MS-
631 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN AND CENTRAL
CLAIBORNE COUNTIES UNTIL 715 PM CDT...

AT 630 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROCKY SPRINGS...OR 19 MILES SOUTH OF VICKSBURG...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCKY SPRINGS AROUND 650 PM CDT.
  REGANTON AROUND 710 PM CDT.

LAT...LON 3234 9078 3228 9071 3227 9072 3226 9072
      3226 9073 3225 9071 3224 9073 3203 9072
      3186 9095 3187 9115
TIME...MOT...LOC 2330Z 223DEG 15KT 3204 9091

DB
Special weather statement, May 31, 6:48 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT TUE MAY 31 2016

MSZ043-010030-
MADISON MS-
648 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON COUNTY
UNTIL 730 PM CDT...

AT 648 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR FARMHAVEN...OR 9 MILES EAST OF CANTON...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FARMHAVEN AROUND 710 PM CDT.
  CAMDEN AROUND 730 PM CDT.

LAT...LON 3260 8979 3258 8982 3259 8984 3258 8985
      3258 8986 3257 8987 3256 8987 3256 8989
      3255 8990 3254 8989 3252 8993 3283 8994
      3275 8973
TIME...MOT...LOC 2348Z 196DEG 8KT 3260 8986

DB
Special weather statement, May 31, 6:52 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT TUE MAY 31 2016

MSZ048-010030-
HINDS MS-
652 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL
730 PM CDT...

AT 652 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR REGANTON...OR 17 MILES SOUTHEAST OF VICKSBURG...MOVING NORTH AT
10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEWMAN AROUND 730 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LEARNED.

LAT...LON 3206 9072 3224 9073 3225 9071 3226 9073
      3226 9072 3227 9072 3230 9070 3227 9047
      3206 9059
TIME...MOT...LOC 2352Z 196DEG 8KT 3213 9069

DB
Special weather statement, May 31, 7:32 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
732 PM CDT TUE MAY 31 2016

MSZ042-043-010115-
MADISON MS-YAZOO MS-
732 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO AND NORTH
CENTRAL MADISON COUNTIES UNTIL 815 PM CDT...

AT 732 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR VAUGHAN...OR 11 MILES NORTH OF CANTON...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VAUGHAN AROUND 750 PM CDT.

LAT...LON 3267 8996 3276 9020 3295 9018 3284 8986
TIME...MOT...LOC 0032Z 196DEG 8KT 3277 9009

DB
Special weather statement, May 31, 7:34 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT TUE MAY 31 2016

MSZ036-010115-
HOLMES MS-
734 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOLMES COUNTY UNTIL 815
PM CDT...

AT 734 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR TCHULA...OR 11 MILES NORTHEAST OF THORNTON...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LEXINGTON AROUND 745 PM CDT.
  EMORY AROUND 815 PM CDT.

LAT...LON 3322 8977 3321 8976 3306 9018 3322 9028
      3332 9012
TIME...MOT...LOC 0034Z 241DEG 16KT 3318 9016

DB
Special weather statement, May 31, 8:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT TUE MAY 31 2016

MSZ057-066-010200-
JASPER MS-JONES MS-
835 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JONES AND SOUTHERN
JASPER COUNTIES UNTIL 900 PM CDT...

AT 835 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LAUREL...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MOSS AROUND 855 PM CDT.
  SANDERSVILLE AND VERNON AROUND 900 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3182 8892 3182 8894 3178 8894 3156 8906
      3168 8939 3180 8935 3180 8932 3187 8932
      3198 8928 3184 8891
TIME...MOT...LOC 0135Z 212DEG 17KT 3172 8920

GRG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:32 PM CDTSpecial Weather StatementJANMadison43 min
May 31, 7:34 PM CDTSpecial Weather StatementJANHolmes41 min
May 31, 7:56 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo34 min
May 31, 8:35 PM CDTSpecial Weather StatementJANJones25 min
Jun 1, 2:52 PM CDTSpecial Weather StatementJANBolivar53 min
Jun 1, 3:39 PM CDTSpecial Weather StatementJANBolivar36 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.